Dubai: While children’s medicines save millions of lives every year, it is important for parents and caregivers to know how to dispense the drugs safely.
Children respond to the medicines differently than adults and the drugs are made customised to their age and weight.
“ ” Tweet this
“It’s important to follow the correct dosage,” according to Dr. Mandar V. Bichu, Specialist Paediatrician, Mandar Medical Centre and Editor of www.rightparenting.com
“Overdosing [of medicines] is quite common here because of the wrong perceptions of parents,” he says.
When dispensing OTC (Over the Counter) drugs parents tend to forget or do not know that cough and cold syrups have multiple ingredients and when you also give a Paracetamol (to reduce pain or temperature) the chances of overdose is high.
Always follow the instructions on the label when giving an OTC painkiller to a child and be aware of its side-effects and what is the correct dosage.
“Never determine the dosage of a medicine yourself to give your child,” warns the doctor. “Always follow the doctor’s prescription. If you decide it yourself, you could dispense less, which will reduce its efficacy. Also do not use the kitchen teaspoon or tablespoon for the medicine. Always use the cap or the spoon that it supplied as it is the correct dosage,” said the doctor.
When giving medicinal drops to babies and toddlers it is best to remember that these drops are in concentrated form and if you give more than prescribed it will lead to serious overdose.
The doctor points out that some parents also tend to mix and match allopathic and homeopathic medicines for the child, which does not do any good to the child.
When an overdose is mistakenly administrated, there are two things one should do: keep the child under observation or if the symptoms are acute, rush the child to hospital to wash away the extra drugs from the baby’s insides.